Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 53, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 15, 2003, 2:17 PM CDT for Thomas County, Kansas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2003, 2:17 PM CDT (19:17 UTC)
- Expired
- May 15, 2003, 3:15 PM CDT
- In force
- 58 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Thomas County, KS
The radar
The Goodland radar (KGLD), 58 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 7.3 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1868 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 151917 SVRGLD KSC193-152015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 217 PM CDT THU MAY 15 2003 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... THOMAS COUNTY IN NORTHWEST KANSAS * UNTIL 315 PM CDT * AT 217 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHWEST OF MINGO...OR ABOUT 7 MILES SOUTH OF COLBY...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HALFORD AT 230 PM CDT GEM AT 240 PM CDT ANOTHER LOCATION IN THIS WARNING IS...COLBY. HAIL UP TO ONE INCH IN DIAMETER WILL OCCUR WITH THIS SEVERE THUNDERSTORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LAT...LON 3929 10114 3920 10095 3954 10073 3954 10119 RUBIN $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 10:50 AM CDT, 3 hours 27 minutes earlier.
Area forecast discussion, May 15, 10:50 AM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 950 AM MDT THU MAY 15 2003 WIDESPREAD SHOWERS/THUNDERSTORMS CONTINUE EAST OF A LINE FROM BENKELMAN TO GOVE WITH DRY CONDITIONS ELSEWHERE. BASED ON WSR-88D TRENDS...HAVE ADJUSTED FIRST PERIOD PRECIPITATION TIMING...BUT PREVIOUS HIGH PROBABILITY RAIN CHANCES STILL LOOK GOOD THRU THE AFTERNOON BASED ON FORECAST MODEL DATA. .GLD...NONE. SAR
Hazardous weather outlook, May 15, 11:10 AM CDT, 3 hours 7 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1010 AM MDT THU MAY 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A STRONG UPPER LEVEL STORM SYSTEM OVER THE FOUR CORNERS LATE THIS MORNING WILL CONTINUE MOVING EAST...REACHING THE TEXAS AND OKLAHOMA PANHANDLE LATE TONIGHT. EAST TO SOUTHEAST WINDS WILL CONTINUE TO DRAW CONSIDERABLE MOISTURE INTO THE TRI-STATE AREA THROUGH TONIGHT. AS THE UPPER LEVEL STORM APPROACHES SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD THIS AFTERNOON. SUBTROPICAL MOISTURE ORIGINATING FROM THE PACIFIC WILL PROVIDE THE THREAT FOR OCCASIONALLY HEAVY RAIN TODAY. AS THE STORM SYSTEM REACHES THE SOUTHERN PLAINS TONIGHT...HEAVY RAIN IS EXPECTED SOUTH OF INTERSTATE 70 WITH WIDESPREAD LIGHT TO MODERATE RAINFALL ELSEWHERE. RAINFALL AMOUNTS THROUGH SUNRISE FRIDAY WILL AVERAGE ONE QUARTER TO ONE INCH NORTH OF INTERSTATE 70 WITH ONE TO TWO INCHES SOUTH OF THE INTERSTATE. A FEW LOCATIONS OVER CHEYENNE COUNTY COLORADO...GREELEY AND WICHITA COUNTIES OF KANSAS COULD SEE AMOUNTS OF TWO TO THREE INCHES. THIS AMOUNT OF RAIN...ESPECIALLY SOUTH OF INTERSTATE 70...COULD PRODUCE LOCALIZED FLOODING OF POOR DRAINAGE AND LOW LYING AREAS. SECONDARY ROADS MAY BECOME IMPASSABLE DUE TO THE MUDDY CONDITIONS EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY RAIN WILL CONTINUE EARLY FRIDAY BEFORE DECREASING IN COVERAGE AND INTENSITY FROM WEST TO EAST AS THE STORM SYSTEM EXITS THE AREA. THE TRI-STATE AREA WILL GET A CHANCE TO DRY OUT THROUGH SUNDAY AFTERNOON BEFORE ANOTHER CHANCE OF THUNDERSTORMS IS EXPECTED. THESE THUNDERSTORMS COULD BE RATHER STRONG AND WILL NEED TO BE MONITORED IN LATER FORECASTS. ON MONDAY A COLD FRONT WILL MOVE THROUGH THE AREA PROVIDING A CHANCE OF SHOWERS AND THUNDERSTORMS WITH DRY CONDITIONS TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SMITH/SR
In the hours before
Special weather statement, May 15, 2:00 PM CDT, 17 minutes before
KSZ041-042-152200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 100 PM MDT THU MAY 15 2003 ...A TORNADO WATCH HAS BEEN ISSUED FOR GREELEY AND WICHITA COUNTIES IN KANSAS UNTIL 7 PM MDT (8 PM CDT)... THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR GREELEY AND WICHITA COUNTIES UNTIL 7 PM MDT (8 PM CDT). A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS AND TORNADOES TO DEVELOP. IF YOU LIVE IN GREELEY OR WICHITA COUNTIES...NOW IS THE TIME TO CHECK SEVERE WEATHER PREPAREDNESS PLANS. TAKE SHELTER IMMEDIATELY IF YOUR OBSERVE SEVERE WEATHER OR A WARNING IS ISSUED. MENTZER
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 2:03 PM CDT | Severe Thunderstorm Warning | GLD | Greeley | 57 min |
| May 15, 3:03 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 57 min |
| May 15, 3:38 PM CDT | Tornado Warning | GLD | Wichita | 52 min |
| May 15, 5:17 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 58 min |
| May 15, 5:39 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wallace | 66 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.